California, 2008High Wind in California, February 3, 2008
February 3, 2008 · NWS PSR · 1 event in 1 county or zone
A deep low pressure system and associated cold front moved through the area, resulting in wind gusts over 60 mph.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system and associated cold front moved through the area, resulting in wind gusts over 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 3, 5:30 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 3, 5:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
0530 AM MST SUN FEB 03 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE DESERT SOUTHWEST
TODAY THROUGH MONDAY. INCREASING CLOUDS AND SHOWERS ARE EXPECTED
LATER TODAY...ALONG WITH VERY WINDY CONDITIONS OVER FAR SOUTHWEST
ARIZONA AND SOUTHEAST CALIFORNIA THIS AFTERNOON AND EVENING. THE
HEAVIEST RAIN POTENTIAL WILL DEVELOP OVER SOUTH CENTRAL ARIZONA...
INCLUDING THE GREATER PHOENIX AREA TONIGHT. SNOW LEVELS AFTER
MIDNIGHT WILL FALL TO NEAR 4000 FEET...WITH SEVERAL INCHES OF SNOW
POSSIBLE OVER THE MOUNTAINS NORTH AND EAST OF PHOENIX THROUGH MONDAY
AFTERNOON. HIGH PRESSURE AND CLEARING SKIES WILL RETURN TO THE
REGION TUESDAY THROUGH FRIDAY.
&&
.SHORT TERM...
TODAY THROUGH TUESDAY...
INCREASING HIGH CLOUDS WERE NOTED OVER AZ EARLY THIS MORNING...AHEAD
OF A STRONG PACIFIC STORM THAT WAS BARRELING DOWN TOWARD AZ FROM THE
NORTH. WEATHER BALLOON DATA SATURDAY EVENING CAPTURED A SNAP-SHOT OF
THIS SYSTEM ALONG THE WESTERN OREGON AND NORTHERN CA COAST. FROM
BALLOON SOUNDINGS WE WERE ALSO INTERESTED IN SEEING HOW MUCH LOW
LEVEL MOISTURE WAS LOCATED ALONG THE FRONTAL ZONE. NUMERICAL MODELS
OF LATE HAVE BEEN FORECASTING A SIGNIFICANT AMOUNT OF LOW LEVEL
MOISTURE IN SOUTH CENTRAL AZ...INCLUDING PHOENIX BY THIS EVENING.
COASTAL BALLOON SOUNDINGS HOWEVER DIDNT REVEAL MUCH FRONTAL BAND
MOISTURE...INSTEAD PRECIPITABLE WATER (P WATER) SATELLITE IMAGERY AT
THE TIME SHOWED IT WAS STILL OFFSHORE....AND...LATE ARRIVING IMAGERY
AT 06Z SHOWED A SLUG MOISTURE HAD JUST MOVED ASHORE.
NUMERICAL MODELS FOR DAYS NOW HAVE BEEN DOING A VERY GOOD JOB
ADVERTISING A COLD WET STORM FOR SOUTH CENTRAL AZ...INCLUDING
PHOENIX TONIGHT. SMALL CHANGES OR UPDATES IN THE LATEST MODEL
GUIDANCE SHOWED PERHAPS A BIT MORE FRONTAL BAND MOISTURE...AND ABOUT
A 3 HOUR DELAY IN THE COLD FRONT. THEREFORE THE BRUNT OF THE PRECIP
FOR SOUTH CENTRAL AZ...INCLUDING PHOENIX...WILL ARRIVE BETWEEN 8 PM
THROUGH 4 AM TONIGHT. STRONG 12 HR 500 MB HEIGHT FALLS ON THE ORDER
OF 100 TO 140 METERS ALSO SUGGEST A SLIGHT CHANCE OF THUNDERSTORMS
TOWARD MIDNIGHT.
DUE TO STRONG RAIN SHADOW EFFECTS OFF THE COASTAL MOUNTAINS...
PRECIP AMOUNTS WITH THE FRONTAL BAND OVER SOUTHEAST CA AND SOUTHWEST
AZ WILL BE SMALL. BRIEFLY HEAVY PRECIP IN CONTRAST WILL OCCUR OVER
THE UPSLOPE MOUNTAIN AREAS NORTHWEST THROUGH EAST OF PHOENIX EARLY
TONIGHT. STORM TOTAL PRECIP TONIGHT WILL RANGE FROM ABOUT 1/3RD OF
AN INCH AT SKY HARBOR AIRPORT TO NEAR 1.25 INCHES OVER THE HIGHER
TERRAIN JUST NORTH THROUGH EAST OF THE PHOENIX VALLEY.
SNOW LEVELS WILL ALSO BE A PROBLEM LATE TONIGHT. MODELED SOUNDINGS
FORECAST SNOW LEVELS TO BE ARTIFICIALLY HIGH...NEAR 6000 FEET
THROUGH MIDNIGHT DUE TO WARM MOIST ADVECTION. HOWEVER...SNOW LEVELS
FALL RAPIDLY AFTER MIDNIGHT TO NEAR 4000 FEET WITH SEVERAL INCHES OF
SNOW POSSIBLE NORTHEAST THROUGH EAST OF PHOENIX INTO MONDAY
AFTERNOON. A SNOW ADVISORY WILL BE POSTED FOR SOUTHERN GILA COUNTY
ZONE 24 FROM MIDNIGHT THROUGH MONDAY EVENING. TWO TO 3 INCHES OF
SNOW ARE POSSIBLE AT 4000 FEET...WITH NEARLY 6 INCHES POSSIBLE ABOVE
5000 FEET.
ADDITIONALLY...GUSTY WEST WINDS TO NEAR 50 MPH ARE POSSIBLE TODAY
WITH THE COLD FRONT OVER SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING
THE COLORADO RIVER VALLEY. THE WIND ADVISORY ISSUED EARLIER FOR
SOUTHEAST CA AND SOUTHWEST AZ FROM 11 AM MST TO 9 PM MST IS STILL
POSTED.
HIGH PRESSURE AND MOSTLY SUNNY SKIES TUESDAY ARE EXPECTED AFTER A
VERY COLD MORNING THAT COULD SEE MINIMUM TEMPERATURES DROP BELOW
FREEZING AT A NUMBER OF SOUTH CENTRAL AZ LOCATIONS (SKY HARBOR
AIRPORT MIN TEMP FORECAST IS 38 DEGREES F TUE)...DITTO ON WEDNESDAY
MORNING. THEREFORE A GENERAL FREEZE WARNING MAY BE NEEDED FOR A
LARGE PART OF SOUTH CENTRAL AZ FOR TUE AND WED MORNINGS.
NO UPDATES TO LONG TERM DISCUSSION BELOW.
&&
.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
EXTENDED PERIOD WILL BE RELATIVELY QUIET WX-WISE ACROSS PHX CWA AS
HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE AREA. TEMPS WILL
EVENTUALLY RISE TO NEAR EARLY FEBRUARY NORMALS BY THE END OF NEXT
WEEK.
&&
.AVIATION...
FEBRUARY 03 1230 UTC (FEBRUARY 03 0530 MST)
FOR KPHX/KIWA AND SURROUNDING AIRFIELDS...
LATEST OBSERVATIONS AND RADAR TRENDS INDICATE LIGHT RAIN SHOWERS AND
MVFR CEILINGS BEYOND 50+NM NW OF KPHX AND MOVING SE. OFF/ON LIGHT
RAIN SHOWERS WILL ENTER NORTHERN SATELLITE AIRFIELDS...INCLUDING
KDVT...KLUF...KSDL...AFTER 14 UTC WITH 3K FT CEILINGS (OR LOWER)
ASSOCIATED WITH ANY PASSING SHOWERS. THE LIGHT RAIN SHOWERS TO THE
NORTHWEST OF KPHX AND KIWA COULD SERVE TO TURN SURFACE WINDS OUT OF
WEST EARLIER THAN CURRENTLY EXPECTED...BUT FORECAST CONFIDENCE
REMAINS LOW AS THE INTENSITY AND COVERAGE OF SHOWERS WILL BE
MARGINAL THROUGH AT LEAST 16 UTC.
INCREASING CLOUDS ARE EXPECTED AT KPHX AND KIWA AFTER 16/17
UTC...WITH FEW/SCT AROUND 4-5K FT AND A BKN LAYER REMAINING ABOVE 5K
FT. BY 22/23 UTC...FORECAST CONFIDENCE INCREASES FOR VALLEY WIDE
RAIN SHOWERS WITH WIDESPREAD CEILINGS AT OR BELOW 5K FT. THE BEST
CHANCE FOR KPHX SHOWERS...WITH MVFR CONDITIONS...WILL BE BETWEEN 04
AND 09 UTC MONDAY. THERE REMAINS A 20-30% CHANCE FOR LOW-TOP
THUNDERSTORMS IMPACTING VALLEY AIRFIELDS (INCLUDING KPHX) BETWEEN 07
AND 09 UTC. CONDITIONS COULD BRIEFLY LOWER TO IFR WITH ANY
THUNDERSTORMS AND HEAVY RAIN SHOWERS.
INCREASING WINDS THIS AFTERNOON-EVENING WILL BE A CONCERN AS
WELL...WITH SUSTAINED WINDS TOPPING OUT AROUND 15 KT WITH GUSTS TO
25 KT. STRONGER 35+ KT WINDS WILL NOT BE FAR ABOVE THE SURFACE AT
AROUND 2-3K FT AGL...AND COULD EASILY BE TRANSPORTED DOWNWARD WITH
ANY PASSING THUNDERSTORMS. AFTER 10 UTC...CONDITIONS WILL GRADUALLY
BEGIN TO IMPROVE...YET CEILINGS WILL REMAIN AT OR SLIGHTLY BELOW 5K
THROUGH AT LEAST 12 UTC.
FOR KYUM/KIPL/KBLH...
STRONG SOUTHWESTERLY SUSTAINED SURFACE WINDS OF 30KT WILL CONTINUE
THROUGH 18 UTC...WHERE THEN WINDS WILL TURN WEST/NORTHWESTERLY AFTER
THE FRONT PASSES. THERE IS A CHANCE FOR REDUCED VISIBILITY IN
BLOWING DUST AND SAND...ESPECIALLY AT KIPL...UNDER A SOUTHWESTERLY
FLOW...BUT CHANCES DECREASES AND WINDS TURN MORE NORTHWESTERLY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WIND ADVISORY FROM 11 AM TO 9 PM MST TODAYU FOR
AZZ020-021-025-026.
SNOW ADVISORY ABOVE 4000 FEET IS POSTED FOR ZONE 24 FROM
MIDNIGHT THROUGH 6 PM PST MONDAY.
CA...WIND ADVISORY FROM 10 AM TO 8 PM PST TODAY FOR CAZ030>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...VASQUEZ/ESTLE
LONG TERM...ESTLE
AVIATION...WANEKHazardous weather outlook, Feb 3, 6:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SUN FEB 3 2008
AZZ024-041300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST SUN FEB 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A STRONG...COLD...AND WET STORM IS EXPECTED TO MOVE INTO THE AREA
LATE THIS AFTERNOON AND CONTINUE THROUGH MONDAY. RAIN...POSSIBLY
HEAVY AT TIMES WILL DEVELOP EARLY THIS EVENING...ALONG WITH A FEW
THUNDERSTORMS. SNOW LEVELS WILL FALL FROM NEAR 6000 FEET THIS
EVENING TO AROUND 4000 FEET BY MONDAY MORNING. TWO TO 4 INCHES OF
SNOW ABOVE 4000 FEET ARE POSSIBLE BETWEEN LATE TONIGHT THROUGH
MONDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY...
A STRONG...COLD...AND WET STORM WILL SLOWLY DIMINISH ON MONDAY.
PRECIPITATION WILL BECOME MORE SHOWERY BY AFTERNOON. AN ADDITIONAL 2
INCHES OF SNOW ARE POSSIBLE ABOVE 4000 FEET.
TUESDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
AZZ022-023-027-028-041300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST SUN FEB 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A STRONG...COLD...AND WET STORM IS EXPECTED TO MOVE INTO THE AREA
LATE THIS AFTERNOON AND CONTINUE THROUGH MONDAY MORNING. RAIN...
POSSIBLY HEAVY AT TIMES WILL DEVELOP THIS EVENING. A FEW
THUNDERSTORMS ARE ALSO POSSIBLE. THERE IS POTENTIAL FOR LOCALIZED
WASH FLOODING...ESPECIALLY WASHES DRAINING OUT OF THE MOUNTAINS
NORTH OF NEW RIVER...CAVE CREEK...CAREFREE...AND FOUNTAIN HILLS.
SNOW LEVELS WILL FALL FROM NEAR 6000 FEET THIS EVENING TO AROUND
4000 FEET MONDAY MORNING. A FEW INCHES OF SNOW ABOVE 4000 FEET ARE
POSSIBLE BETWEEN LATE TONIGHT THROUGH MONDAY AFTERNOON OVER THE
MOUNTAINS EAST OF PHOENIX...GENERALLY FROM THE SUPERSTITION
MOUNTAINS NORTH AND EAST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY...
A STRONG...COLD...AND WET STORM WILL SLOWLY DIMINISH MONDAY.
PRECIPITATION WILL BECOME MORE SHOWERY BY AFTERNOON WITH HEAVY RAIN
POTENTIAL ENDING. SNOW LEVEL WILL REMAIN NEAR 4000 FEET.
TUESDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
HV
High Wind, Joshua Tree National Park
- When
- February 3, 9:00 AM MST to 1:00 PM MST
- Where
- Joshua Tree National Park forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
Southwest winds gusted to 72 mph near the west entrance to Joshua Tree National Park. Winds peaked at 63 mph at Twenty-nine Palms MCAS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, February 3, 20082 deaths · 4 injured · 18 events
- Winter Storm and Heavy Rain in Arizona, February 3 to 4, 20081 death · 1 injured · 8 events
- Flash Flood and High Wind in California, February 3, 2008$965,000 · 83 kt wind · 7 events
- Heavy Snow and High Wind in Arizona, February 3 to 4, 20083 injured · 52 kt wind · 17 events
- Heavy Snow and High Wind in New Mexico, February 3 to 5, 2008$20,000 · 62 kt wind · 6 events
- Winter Storm and Heavy Snow in Colorado, February 3 to 5, 200820 events
- Winter Storm in Colorado, February 3 to 5, 200814 events
- Winter Storm and Winter Weather in Illinois, February 3, 200813 events
- Heavy Snow in Idaho, February 3 to 4, 20089 events
- Heavy Snow in Iowa, February 3, 20088 events
- Winter Storm and Heavy Snow in Utah, February 3 to 4, 20087 events
- Hail in Illinois, February 3, 20081 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78771.